Alert archive / Iowa / Wind Chill Advisories in 2019

Wind Chill Advisory 5, NWS Des Moines, IA

February 7, 201940 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Feb 7, 2019, 3:34 PM CST for 40 counties in Iowa. It took effect at Feb 8, 2019, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 3:34 PM CST (21:34 UTC)
In effect from
Feb 8, 2019, 12:00 AM CST
Expired
Feb 8, 2019, 12:00 PM CST
In force
12 hr
Issued by
NWS Des Moines, IA
All 40 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 12 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
398 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 7, 3:17 PM CST, 17 minutes earlier.

Area forecast discussion, Feb 7, 3:17 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
317 PM CST Thu Feb 7 2019

.SHORT TERM.../Tonight through Friday/
Issued at 314 PM CST Thu Feb 7 2019

The primary concerns will be ongoing blowing snow followed by bitter
cold temperatures and wind chills into Friday. Nearly all of our
additional precipitation has ended outside of shallow convective
rolls in the strong wind and cold advection, which is evident in
visible satellite imagery and radar in long pulse/VCP 31. No
additional accumulation is expected with these but forecast
soundings show little change in the 1km mixed layer through the
evening, possibly even a touch higher, with steady sustained winds
and gusts likely to 40 mph+ at times north. Thus the favorable
environment for lofting snow and the current blowing snow event
should persist essentially unchanged through the evening. Calls to
northern Iowa dispatch offices suggest true blizzard conditions are
marginal, but recent Estherville and Mason City observations easily
have sufficient wind speeds and continue to drift back and forth
either side of ¼ mile visibility so will leave the Blizzard Warning
intact. Farther south, static cameras and plow cams show significant
blowing snow at times in rural areas, and there is even some shallow
blowing and drifting in our parking lot, so confidence in poor
conditions in open areas is there to extend the current Winter
Weather Advisory into the evening and matching the Blizzard Warning
midnight expiration. Sensible conditions will seem even worse after
nightfall.

This will also help simplify headlines somewhat with a clear break
point into Wind Chill Headlines at midnight. Winds should diminish
somewhat overnight but still be sufficient to drive wind chills well
into advisory criteria, and warning criteria north. Have tried to
blend expectations and local and adjacent office criteria into a
simple block warning headline across northern Iowa and an advisory
elsewhere, lasting through the morning. The advisory may linger a
bit long south, but felt it could be canceled early there rather
than trying to get too tricky with north to south exit timing.

Regarding highs tomorrow, undercut guidance a bit as models are
currently reflecting a warm bias, and have even over the past
several days. While not as extreme as the recent arctic outbreak,
lows tonight will still dip to below zero readings area wide,
including sub -10F north. Highs tomorrow will not be much better,
just reaching zero north and no better than the teens far southwest.

.LONG TERM.../Friday night through Thursday/
Issued at 314 PM CST Thu Feb 7 2019

Temperatures will drop into the near zero across southern Iowa
friday night, with temperatures in the teens below zero across
northern Iowa. High pressure will slide off towards the Great Lakes
region overnight, with winds becoming light and switching to the
southeast. Although temperatures will be quite cold, with light
winds apparent temperatures should remain above advisory criteria
across much of the area. Northern counties dip into the -20 to -25
range and may need an advisory through Saturday morning.

The upper level ridge axis passes across through Saturday with
southeast winds increasing waa, temperatures will be in the mid teen
north to upper 20s south.  Meanwhile, lee cyclogenesis will help to
enhance a short wave as it move across the rockies Saturday night.
This system will bring a quick shot of light snow across the area
Sunday, through amounts look to remain fairly light - generally 1 to
2 inches. A brief period of light freezing drizzle may be possible
across far southern Iowa where soundings indicate dry air aloft
resulting in loss of ice introduction.

There will be a brief lull before the next system arrives quickly on
the heels of Sunday's as a trough digs across the northern plains
and into the midwest. It will begin to impact the area by mid day
Monday. While there is initial agreement in how the models handle
this storm, they diverge quickly. While the Euro quickly lifts
the system across the great lakes and into the northeast, with
precip ending Tuesday evening, the GFS develops a broad
deformation zone with snow lingering through midday Wednesday.
While previous model runs have indicated that the system would
intensify and develop a closed low, 12z runs of both the GFS and
Euro indicate a more open wave pattern and reduces the higher
winds and blowing snow potential on the backside of this system.
High pressure builds back across the area wednesday into thursday,
with indication of a late week system to bring another shot at
wintry precipitation.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1214 PM CST Thu Feb 7 2019

IFR and LIFR conditions remain in place across much of the
northern half of the state, mainly due to blowing rather than
falling snow. Wind gusts into the 30s /kts/ should continue but
blowing snow impacts should diminish with time leading to a
gradual return to MVFR or VFR area wide later tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for
IAZ023>028-033>039-044>050-057>062-070>075-081-082-085-086-097.

Wind Chill Advisory from midnight tonight to noon CST Friday for
IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097.

Wind Chill Warning from midnight tonight to noon CST Friday for
IAZ004>007-015>017-023>026.

Blizzard Warning until midnight CST tonight for IAZ004>007-
015>017.

&&

SHORT TERM...Small
LONG TERM...Hagenhoff
AVIATION...Small
Hazardous weather outlook, Feb 7, 4:04 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CST Thu Feb 7 2019

IAZ027-028-033>039-044>050-057>062-070>073-081-082-081100-
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Adams-Union-
404 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Bitter cold temperatures and wind chills, into the 20s below zero
are expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bitter cold temperatures and wind chills, into the 20s below zero
are expected Friday morning.

A quick shot of light snow is expected Saturday night into Sunday,
with a stronger storm system expected to bring additional snow and
potentially blowing snow to the area late Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however precipitation
reports, ice and snow amount reports are always appreciated.

IAZ004>007-015>017-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
404 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory will transition to a Blizzard Warning
today and continue into this evening. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Dangerous wind chills in the 30 below to nearly 40 below range
are expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous wind chills are expected to continue into Friday morning
and bitter cold temperatures and wind chills continuing into
Friday night.

A quick shot of light snow is expected Saturday night into Sunday,
with a stronger storm system expected to bring additional snow and
potentially blowing snow to the area late Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however precipitation
reports, ice and snow amount reports are always appreciated.

IAZ086-096-097-081100-
Wapello-Appanoose-Davis-
404 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An Ice Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Bitter cold temperatures and wind chills, into the 20s below zero
are expected tonight into early Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A quick shot of light snow is expected Saturday night into
Sunday, with a stronger storm system expected to bring additional
snow and potentially blowing snow to the area late Monday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however precipitation
reports, ice and snow amount reports are always appreciated.

IAZ023>026-081100-
Pocahontas-Humboldt-Wright-Franklin-
404 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Dangerous wind chills in the 30 below to nearly 40 below range
are expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous wind chills are expected to continue into Friday morning
and bitter cold temperatures and wind chills continuing into
Friday night.

A quick shot of light snow is expected Saturday night into Sunday,
with a stronger storm system expected to bring additional snow and
potentially blowing snow to the area late Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however precipitation
reports, ice and snow amount reports are always appreciated.

IAZ074-075-083>085-092>095-081100-
Marion-Mahaska-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-
404 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Bitter cold temperatures and wind chills, into the 20s below zero
are expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bitter cold temperatures and wind chills, into the 20s below zero
are expected Friday morning.

A quick shot of light snow is expected Saturday night into Sunday,
with a stronger storm system expected to bring additional snow and
potentially blowing snow to the area late Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however precipitation
reports, ice and snow amount reports are always appreciated.

MJB

In the hours before

Local storm report, Feb 7, 11:47 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             1 SSE WATERLOO          42.47N 92.34W
02/07/2019  M1.5 INCH        BLACK HAWK         IA   OFFICIAL NWS OBS

&&

BF
Local storm report, Feb 7, 12:09 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             1 WSW AMES              42.02N 93.64W
02/07/2019  M1.7 INCH        STORY              IA   TRAINED SPOTTER

            SPOTTER REPORTED 1.7 INCHES SNOWFALL.

&&
Local storm report, Feb 7, 12:24 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 SSW POLK CITY         41.75N 93.72W
02/07/2019  M1.2 INCH        POLK               IA   OFFICIAL NWS OBS

            AT NWS OFFICE.

&&

BF
Local storm report, Feb 7, 12:25 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             DES MOINES INT AIRPORT  41.54N 93.66W
02/07/2019  M1.4 INCH        POLK               IA   OFFICIAL NWS OBS

&&

BF
Local storm report, Feb 7, 12:34 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1234 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             1 SSE WATERLOO          42.47N 92.34W
02/07/2019  M1.6 INCH        BLACK HAWK         IA   OFFICIAL NWS OBS

            STORM TOTAL.

&&

BF
Local storm report, Feb 7, 12:38 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     SNOW             1 WNW AMES              42.03N 93.65W
02/07/2019  M1.7 INCH        STORY              IA   TRAINED SPOTTER

            MEASURED ON IOWA STATE UNIVERSITY CAMPUS.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 4:01 AM CSTBlizzard WarningDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more20 hr
Feb 7, 11:56 AM CSTWinter Weather AdvisoryDMXDavis, Wapello12 hr
Feb 7, 3:34 PM CSTWind Chill WarningDMXCerro Gordo, Emmet, Franklin, Hancock, Humboldt, Kossuth and 5 more20 hr

Nearby

Wind Chill Advisories in Iowa, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.